I see many young people with head and neck cancer in our clinic, now more than ever. One recent patient who comes to mind is an individual with recurrent squamous cell carcinoma of the tongue. He received traditional, systemic chemotherapy along with radiation. Unfortunately, he experienced a recurrence within six months after completing his initiation concurrent therapy.
Second-line treatment included being initiated on cetuximab. Currently, this targeted monoclonal antibody is indicated for colorectal cancer and squamous cell carcinoma of the head and neck.
Many of the newer targeted therapies, like monoclonal antibodies, have unique possible side effects due to their method of action.
These agents interfere with signal transduction, such as the epidermal growth factor receptor (EGFR) inhibitors, as seen with cetuximab. And they are often associated with noticeable, dose-limiting dermatologic complications. The skin reactions are sudden and surprising, but not lethal.
The most common skin reaction? An acneiform eruption -- exhibited by a diffuse papulopustular acneiform rash. Up to two-thirds of patients will experience it (though it is a severe eruption in only 5 to 10 percent). That is what happened to this patient, rather quickly. On day 7, the rash developed. At that time, they started 1% hydrocortisone cream to the face and body. This rash is often seen on the face (cheeks, nose, and scalp), upper torso, and upper extremities.
These skin reactions, again appearing as erythematous follicle-based papules and pustules, typically without comedones, are often dose-dependent. The average time of the eruption is one week after starting treatment. My patient was right on schedule! He complained of pruritus, and itching does go along with the rash in up to one-third of patients. The initial rash was a Grade 1.
So two weeks went by, and the patient still received cetuximab, but the eruption progressed to Grade 2. After two weeks we increased our efforts: 1% cleocin gel on the face and 2.5% hydrocortisone cream on the trunk and upper extremities. Another week went by, and the rash cleared the upper extremities, but the face and torso looked the same. We added doxycycline 100mg by mouth for the next 14 days. A week later, improvement was seen! Less rash was seen on one side of the face. This was a good sign. Treatment continued.
The patient tolerated the acneiform eruption well and was just looking forward to getting through all the treatments. I also encouraged others in our clinic to grade the rash when they saw this patient, so we could all follow and make sure our interventions were making a difference. And the interventions slowly made a difference.
Some practitioners believe the worse the rash, the greater the impact (positive effect) cetuximab is having on the malignant cells. I hope so. I want this patient, and every patient, to have a successful outcome.
- UpToDate. Cutaneous complications of molecularly targeted therapy and other biologic agents used for cancer therapy. Available at http://www.uptodate.com/contents/cutaneous-complications-of-molecularly-targeted-therapy-and-other-biologic-agents-used-for-cancer-therapy?source=search_result&search=epidermal+growth+factor+receptor+inhibitors+rash&selectedTitle=1%7E150.
- Chemocare.com. Chemotherapy Drugs: Erbitux. Available at http://www.chemocare.com/bio/erbitux.asp.